Alert archive / North Carolina / Red Flag Warnings in 2025

Red Flag Warning 6, NWS Blacksburg, VA

December 28, 2025Caswell County, Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this red flag warning at Dec 28, 2025, 12:54 PM EST for Caswell County, Rockingham County, Stokes County, North Carolina. It took effect at Dec 29, 2025, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2025, 12:54 PM EST (17:54 UTC)
In effect from
Dec 29, 2025, 12:00 PM EST
Expired
Dec 29, 2025, 6:00 PM EST
In force
6 hr
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2025-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2025-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Dec 28, 9:42 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 28, 9:42 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
942 AM EST Sun Dec 28 2025

.SYNOPSIS...
High pressure heads offshore this afternoon while a warm front
returns from the southwest, though will be slow moving, not
moving through the Piedmont until tonight. A cold front follows
Monday morning with much colder temperatures and strong winds
to follow into midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 935 AM EST Sunday...

We are not deviating greatly from the ongoing forecast. However,
the most noted change will be a decrease in the expected high
temperatures by a few degrees over roughly the eastern half of
the region. The lee side cold air damming is expected to hold
fast, and not retreat until tonight with the passage of a warm
front.

As of 1220 AM EST Sunday...

Key Messages:

1. Mild conditions for today with patchy light rain/drizzle for
some.

2. Rain chances increase late tonight ahead of a cold front.

Quiet expected into this morning with some patchy drizzle/fog
across the VA Highlands and portions of the Blue Ridge. Very
shallow moisture in the low levels to start should increase
through the day today as a warm front advances slowly northeast.
Blend of model solutions paints low probability of measurable
rainfall, but if it occurs would be over southern VA into NC
with somewhat better isentropic lift and higher dewpoints, and
across the Alleghanys. Forecast soundings indicate potential for
drizzle especially along/east of the Blue Ridge into midday.

Still mild for late December with most expected to reach the 50s
for highs, though wedge in place will keep 40s over the
Alleghanys into the central VA Piedmont. Locations west of I-77
in WV and over the upper Clinch/Holston river valleys in
southwest VA are going to see some sunshine at times, allowing
temps to reach the lower 60s.

Should be a minimum rain chance this evening but expect precip
chances to increase toward dawn Monday in the mountains as a
front approaches. Winds should start to gradually ramp up in the
higher ridges late Sunday night but the stronger winds hold off
til frontal passage Monday and beyond. Lows tonight are tricky
depending on fropa, thinking NAM is too fast with the cold air
so leaning toward MAV and NBM blend with mid to upper 30s west
to upper 40s east.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 130 AM EST SUNDAY...

Key Messages:

1) Cold front Monday will drop temperatures quickly

2) Very strong wind gusts will last a few days

A strong cold front will cross the area on Monday, bringing
significant changes to the weather conditions in southwest VA. A
strong pressure gradient between the parent low of the cold front,
and high pressure pressing quickly out of the plains will assist in
driving strong winds. Winds will be out of the northwest and in the
mountains gusting from 40-50 MPH Monday afternoon and evening.
Towards the Piedmont, gusts ought to be calmer, maxing out around 30-
35 MPH. Some light rain around the area will quickly dry out in the
post-frontal environment as much drier air fills in. Brief snow
could occur in southeastern WV, but very little accumulation is
expected.

As the low retreats towards New England, and the high pressure from
the plains moves further east, strong winds will diminish slightly,
but gusts will continue to reach 25-35 MPH through Wednesday. Do not
expect any further meaningful precipitation through the middle of the
week due to the dry air mass overhead.

Temperatures will drop back into a more wintry level behind the
front, with lows in the teens and twenties each night, and highs in
the twenties/thirties west of the Blue Ridge, and in the 40s east.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
As of 140 AM EST SUNDAY...

Key Messages:

1) Winds diminish

2) Potential for weekend system to bring precipitation

As high pressure moves more overhead and a low pressure system gains
more distance from the Mid-Atlantic, the pressure gradient driving
strong winds through Thursday will weaken, and winds will begin to
calm. With the cold air and northwest flow, some limited upslope
snow showers are possible on Thursday night into Friday morning.
Temperatures will remain cooler under the northwest winds. Over the
weekend there is potential for a southern stream system to move
through the Carolinas into our area, bringing the next widespread
bout of precipitation, but the trajectory of this system is still
disputed amongst deterministic models. For now have included some
slight chance PoPs next weekend to account for the possibility of
impacts from this system, but details are still unclear.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
As of 623 AM EST Sunday...

Quite the poor day for flying as lower cigs and at time vsbys
linger for much of the area. Should see some improvements around
BLF by midday or early afternoon to VFR, but rest of terminals
should stay sub-VFR with IFR likely. Winds turn from east to
southwest later tonight and thinking cigs rise at least to MVFR
for most, before showers move into BLF/LWB after 09z. Wind will
start to gust 15 to 23kts at ROA/BLF/LYH and possibly BCB after
09z.

Forecast confidence is high on sub-VFR for most of the period
and moderate on the vsbys.

.EXTENDED AVIATION OUTLOOK...

A cold front will bring rain, and sub-VFR conditions, to the
area Monday, with a transition to snow showers or a rain/snow
mix in the west late Monday.

Confidence is increasing for windy conditions behind the cold
front, with models indicating 50-60kt winds just above the
surface for Monday and Monday night, and 40-50kts Tuesday. This
will most likely lead to an extended period of moderate to
severe low level turbulence within the vicinity of the
mountains...Monday through Tuesday.

High pressure passes south of the area Wednesday, still
promoting brisk west winds, but not nearly as strong as Monday
and Tuesday. Latest guidance suggests 30-40kts just above ground
level.

Winds weaken briefly on Wednesday, only to increase again on
Thursday in advance of potentially our next weather maker.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS/WP
NEAR TERM...DS/WP
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AS/WP
Hazardous weather outlook, Dec 28, 3:52 AM EST, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
352 AM EST Sun Dec 28 2025

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
290900-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
352 AM EST Sun Dec 28 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Northwest wind gusts over 45 mph will be possible Monday into
Tuesday, with gusts over 55 mph possible in the highest ridges.

Wind chills Tuesday and Wednesday morning could drop into the single
digits above and below zero, especially in the higher mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-290900-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
352 AM EST Sun Dec 28 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 12:20 PM ESTHigh Wind WarningRNKAlleghany, Bath, Botetourt, Carroll, Craig, Floyd and 10 more43 hr
Dec 28, 12:20 PM ESTWind AdvisoryRNKAmherst, Bedford, Bland, Franklin, Montgomery, Patrick and 5 more43 hr

Nearby

Red Flag Warnings in North Carolina, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.